Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 88, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 31, 2003, 3:43 PM EDT for Davidson County, North Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 31, 2003, 3:43 PM EDT (19:43 UTC)
- Expired
- Aug 31, 2003, 4:45 PM EDT
- In force
- 62 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Davidson County, NC
The radar
The Roanoke radar (KFCX), 137 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 992 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 780 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- -71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 311944 FFWRAH NCC057-312045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 343 PM EDT SUN AUG 31 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 445 PM EDT * AT 343 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER NORTHEASTERN DAVIDSON COUNTY. TWO TO THREE INCHES OF RAIN HAS ALREADY FALLEN NEAR THOMASVILLE. AN ADDITIONAL INCH OF RAIN WILL CAUSE FLOODING OF CREEKS AND ROADS. * THUNDERSTORMS ARE CONTINUOUSLY REDEVELOPING AROUND... THOMASVILLE. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE TO HIGHER GROUND IMMEDIATELY. $$ DGS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 2:00 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 31, 2:00 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 200 PM EDT SUN AUG 31 2003 .TONIGHT THROUGH WEDNESDAY...LOSS OF DAYTIME HEATING SHOULD DECREASE ACTIVITY DURING THE EVENING BUT WILL CARRY POPS THROUGH THE OVERNIGHT WITH THE SURFACE TROF AS A FOCUS. SLOW MOVING AND POTENTIAL FOR SOME TRAINING COULD POSE A LOCAL FLOODING THREAT THIS EVENING. WHILE UNSURE OF TIMING AS MODELS DO DIFFER...UPSTREAM DRY AIR ANALYZED ON BACK SIDE OF PERSISTENT ATLANTIC RIDGE SHOULD ADVECT INTO CWA BY MONDAY NIGHT WHILE SURFACE TROF PULLS NORTHWARD. SINCE CONVECTION PREFERS MOISTURE GRADIENTS FOR DEVELOPMENT (SEE TODAYS WATER VAPOR IMAGERY AND LIGHTNING STRIKES) WILL RAISE AFTERNOON POPS FROM SLIGHT CHANCE TO CHANCE FOR MONDAY. MID LEVEL DRYING TREND IS SHORT LIVED AND WILL CONTINUE TO CARRY CHANCE POPS TUE AND WED AS FIRST IN A SERIES OF SHORT WAVES CRAVING OUT THE NEXT EAST COAST UPPER TROF APPROACHES. NO SIGNIFICANT CHANGES TO FORECAST TEMPS. .THURSDAY THROUGH SUNDAY...MODELS DIVERGED IN THEIR DEPICTION OF TROUGH CROSSING THE GREAT LAKES AND EASTERN CONUS. GFS SHEARS TROUGH AXIS TO OUR NORTH...PUSHING THE FRONT THROUGH ON FRIDAY. OTHER MODELS SHOW A MORE AMPLIFIED PATTERN WITH THE TROUGH AXIS REMAINING TO OUR WEST THROUGH SATURDAY. GIVEN THESE DIFFERENCES WILL MAKE FEW CHANGES AND KEEP CHANCE POPS IN THE FORECAST THURSDAY THROUGH SATURDAY...AND BEGIN SUNDAY DRY. TEMPERATURES SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD...WITH LOWS IN THE MID/UPPER 60S AND HIGHS IN THE MID 80S. KK/DS
Hazardous weather outlook, Aug 31, 4:55 AM EDT, 10 hours 48 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-311050- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 455 AM EDT SUN AUG 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. A FEW STORMS MAY APPROACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. RA
In the hours before
Special weather statement, Aug 31, 2:40 PM EDT, 1 hour 3 minutes before
NCZ007-008-022>025-038-039-311945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 240 PM EDT SUN AUG 31 2003 ...HEAVY RAIN AND INTENSE LIGHTNING WILL MOVE ACROSS GRANVILLE...PERSON...GUILFORD...ALAMANCE...ORANGE...DURHAM...DAVIDSON AND RANDOLPH COUNTIES THROUGH 400 PM EDT... AT 240 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM THOMASVILLE TO BAHAMA...MOVING SLOWLY TO THE NORTH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE BAHAMA...BURLINGTON AND HIGH POINT. HEAVY RAIN WILL CAUSE HAZARDOUS DRIVING CONDITIONS ALONG INTERSTATE 40 AND 85. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED. THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER. DGS
Local storm report, Aug 31, 3:07 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
307 PM EDT SUN AUG 31 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM THOMASVILLE NC WIND DAMAGE
08/31/03 DAVIDSON STRONG WINDS TORE OFF THE
ROOF OF A GAS STATIONS
PUMP AREA.
0250 PM THOMASVILLE NC FLOOD
08/31/03 DAVIDSON SEVERAL STREETS FLOODED,
INCLUDING INTERSECTION OF
BLAIR AND VIVIAN AND FISHER
FERRY RD. WATER IS NEAR
HOUSES ALONG FALLING CREEK
DRIVE.The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 2:54 PM EDT | Flash Flood Warning | RAH | Guilford | 96 min |
| Aug 31, 3:53 PM EDT | Flash Flood Warning | RAH | Randolph | 67 min |
| Aug 31, 4:51 PM EDT | Flash Flood Warning | RAH | Davidson | 114 min |
| Aug 31, 4:58 PM EDT | Flash Flood Warning | RAH | Guilford | 62 min |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.